Skip to main content
Log in

Local mean dimension of ASD moduli spaces over the cylinder

  • Published:
Israel Journal of Mathematics Aims and scope Submit manuscript


We study an infinite-dimensional ASD moduli space over the cylinder. Our main result is the formula of its local mean dimension. A key ingredient of the argument is the notion of non-degenerate ASD connections. We develop their deformation theory and show that there exist sufficiently many non-degenerate ASD connections by using the method of gluing infinitely many instantons.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

We’re sorry, something doesn't seem to be working properly.

Please try refreshing the page. If that doesn't work, please contact support so we can address the problem.


  1. S. Angenent, The shadowing lemma for elliptic PDE, in Dynamics of Infinite-dimensional Systems (Lisbon, 1986), Nato Advanced Science Institutes Series F: Computer and Systems Sciences, Vol. 37, Springer, Berlin, 1987, pp. 7–22.

    Chapter  Google Scholar 

  2. M. F. Atiyah, Elliptic operators, discrete groups, and von Neumann algebras, in Colloque Analyse et Topologie en l’Honneur de Henri Cartan (Orsay, 1974), Astérisque, Vol. 32-33, Société Mathématique de France, Paris, 1976, pp. 43–72.

    Google Scholar 

  3. M. F. Atiyah, N. J. Hitchin and I. M. Singer, Self-duality in four-dimensional Riemannian geometry, Proceedings of the Royal Society of London. Series A. Mathematical, Physical and Engineering Sciences 362 (1978), 425–461.

    Article  MATH  MathSciNet  Google Scholar 

  4. A. A. Belavin, A. M. Polyakov, A. S. Schwartz and Y. S. Tyupkin, Pseudo-particle solutions of the Yang-Mills equations, Physics Letters 59 (1975), 85–87.

    Article  MathSciNet  Google Scholar 

  5. R. Brody, Compact manifolds and hyperbolicity, Transactions of the American Mathematical Society 235 (1978), 213–219.

    MATH  MathSciNet  Google Scholar 

  6. S. K. Donaldson, Floer Homology Groups in Yang-Mills Theory, Cambridge Tracts in Mathematics, Vol. 147, Cambridge University Press, Cambridge, 2002.

    Book  MATH  Google Scholar 

  7. S. K. Donaldson and P. B. Kronheimer, The Geometry of Four-manifolds, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1990.

    MATH  Google Scholar 

  8. A. Eremenko, Normal holomorphic curves from parabolic regions to projective spaces, preprint, Purdue University (1998), arXiv: 0710.1281.

  9. D. S. Freed and K. K. Uhlenbeck, Instantons and Four-manifolds, Mathematical Sciences Research Institute Publications, Vol. 1, Springer-Verlag, New York, 1991.

    Google Scholar 

  10. D. Gilbarg and N. S. Trudinger, Elliptic Partial dDifferential Equations of Second Order, Classics in Mathematics, Springer-Verlag, Berlin, 2001.

    Google Scholar 

  11. A. Gournay, Dimension moyenne et espaces d’applications pseudo-holomorphes, thesis, Département de Mathématiques d’Orsay, 2008.

  12. A. Gournay, Complex surfaces and interpolation on pseudo-holomorphic cylinder, arXiv: 1006.1775.

  13. A. Gournay, Widths ofp balls, Houston Journal of Mathematics 37 (2011), 1227–1248.

    MATH  MathSciNet  Google Scholar 

  14. M. Gromov, Topological invariants of dynamical systems and spaces of holomorphic maps: I, Mathematical Physics, Analysis and Geomery 2 (1999), 323–415.

    Article  MATH  MathSciNet  Google Scholar 

  15. E. Lindenstrauss, Mean dimension, small entropy factors and an embedding theorem, Institut des Hautes Études Scientifiques. Publications Mathématiques 89 (1999), 227–262.

    Article  MATH  MathSciNet  Google Scholar 

  16. E. Lindenstrauss and B. Weiss, Mean topological dimension, Israel Journal of Mathematics 115 (2000), 1–24.

    Article  MATH  MathSciNet  Google Scholar 

  17. M. Macrì, M. Nolasco and T. Ricciardi, Asymptotics for selfdual vortices on the torus and on the plane: a gluing technique, SIAM Journal on Mathematical Analysis 37 (2005), 1–16.

    Article  MATH  MathSciNet  Google Scholar 

  18. S. Matsuo and M. Tsukamoto, Instanton approximation, periodic ASD connections, and mean dimension, Journal of Functional Analysis 260 (2011), 1369–1427.

    Article  MATH  MathSciNet  Google Scholar 

  19. S. Matsuo and M. Tsukamoto, Brody curves and mean dimension, Journal of the American Mathematical Society 28 (2015), 159–182.

    Article  MATH  MathSciNet  Google Scholar 

  20. C. H. Taubes, Self-dual Yang-Mills connections on non-self-dual 4-manifolds, Journal of Differential Geometry 17 (1982), 139–170.

    MATH  MathSciNet  Google Scholar 

  21. M. Tsukamoto, Gluing an infinite number of instantons, Nagoya Mathematical Journal 188 (2007), 107–131.

    MATH  MathSciNet  Google Scholar 

  22. M. Tsukamoto, Moduli space of Brody curves, energy and mean dimension, Nagoya Mathematical Journal 192 (2008), 27–58.

    MATH  MathSciNet  Google Scholar 

  23. M. Tsukamoto, Gauge theory on infinite connected sum and mean dimension, Mathematical Physics, Analysis and Geometry 12 (2009), 325–380.

    Article  MATH  MathSciNet  Google Scholar 

  24. M. Tsukamoto, Deformation of Brody curves and mean dimension, Ergodic Theory & Dynamical Systems 29 (2009), 1641–1657.

    Article  MATH  MathSciNet  Google Scholar 

  25. M. Tsukamoto, Sharp lower bound on the curvatures of ASD connections over the cylinder, Journal of the Mathematical Society of Japan 66 (2014), 951–956.

    Article  MATH  MathSciNet  Google Scholar 

  26. K. K. Uhlenbeck, Connections with L p bounds on curvature, Communicaations in Mathematical Physics 83 (1982), 31–42.

    Article  MATH  MathSciNet  Google Scholar 

  27. K. Wehrheim, Uhlenbeck compactness, EMS Series of Lectures in Mathematics, European Mathematical Society, Zürich, 2004.

    Book  MATH  Google Scholar 

  28. K. Yosida, On a class of meromorphic functions, Proceedings of the Physico-Mathematical Society of Japan 16 (1934), 227–235.

    Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Shinichiroh Matsuo.

Additional information

Shinichiroh Matsuo and Masaki Tsukamoto were supported by Grant-in-Aid for Young Scientists (B) 2580045 and 25870334, respectively, from JSPS

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Matsuo, S., Tsukamoto, M. Local mean dimension of ASD moduli spaces over the cylinder. Isr. J. Math. 207, 793–834 (2015).

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI: